Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 581, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 17, 2016, 2:48 PM MDT for Greeley County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2016, 2:48 PM MDT (20:48 UTC)
- Expired
- Sep 17, 2016, 3:12 PM MDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Greeley County, KS
The radar
The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -433 J/kg
- Mixed-layer LCL
- 1805 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -87 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
496
WUUS53 KGLD 172048
SVRGLD
KSC071-172130-
/O.NEW.KGLD.SV.W.0581.160917T2048Z-160917T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT SAT SEP 17 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GREELEY COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 330 PM MDT
* AT 248 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF HARTMAN...OR 14 MILES NORTHWEST OF COOLIDGE...MOVING EAST AT 15
MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN GREELEY COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3833 10204 3836 10177 3826 10177 3826 10205
TIME...MOT...LOC 2048Z 269DEG 15KT 3823 10214
HAIL...1.50IN
WIND...60MPH
$$
DR1 follow-up statement
859
WWUS53 KGLD 172112
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
312 PM MDT SAT SEP 17 2016
KSC071-172122-
/O.CAN.KGLD.SV.W.0581.000000T0000Z-160917T2130Z/
GREELEY KS-
312 PM MDT SAT SEP 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREELEY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3833 10204 3836 10177 3826 10177 3826 10205
TIME...MOT...LOC 2111Z 269DEG 15KT 3823 10201
$$
DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 1:14 PM MDT, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 17, 1:14 PM MDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Goodland KS 114 PM MDT SAT SEP 17 2016 .SHORT TERM...(This evening through Sunday) Issued at 1246 PM MDT Sat Sep 17 2016 Across the Tri State region this afternoon...temps are mainly ranging from the mid 70s to the lower 80s w/ a SSW surface gradient. Clouds cover has been mixed thru the early afternoon hours from weak...scattered convection that has traversed the region. Mixed cloud cover will continue thru the area for the rest of the daytime hours as a shortwave over eastern Colorado moves east into the Central Plains...and is expected to trigger convection into the evening hours. SPC has the CWA split with a Marginal/Slight Risk for severe wx with hail and wind being major threats. Any precipitation will begin to wane from west to east going into the evening hours...clearing the CWA by Wednesday morning...allowing for high pressure to build back over the region for the day Sunday. Cloud cover will hamper overnight lows initially but clearing overnight will allow for temps to drop into a range from the upper 40s thru the mid 50s. Coolest areas west which will see loss of cloud cover first before eastern zones. Daytime highs Sunday will range in the mid to upper 80s under decent downslope westerly surface flow. Cooler airmass will help to bring patchy fog to some locales into early Sunday morning. .LONG TERM...(Sunday night through Saturday) Issued at 113 PM MDT Sat Sep 17 2016 Sunday night through Wednesday the weather will be dry as an upper level ridge builds over the Tri-State Area behind the short wave trough from today. This will allow for near to above normal temperatures. A surface trough will move down from the north Monday, but will washout over the central part of the area during the afternoon. With the ridge overhead am not expecting any storms to develop with the trough passage. Tuesday afternoon will be breezy as a low level jet develops over the Tri-State Area. An upper level short wave trough will move over the Tri-State Area Wednesday, however the environment will be too dry to support any storm development. Wednesday night through Saturday rainfall chances return as a closed low develops and moves across the Northern Plains, with a trough extending south to the Central Plains. Ahead of the trough axis numerous short wave troughs will move over the Tri-State Area. Accompanying the short wave troughs will be an increase in mid level mixing ratios as the upper level winds direct the moisture from the Pacific over the Tri- State Area. The best chance for rainfall will be toward the end of the week when stronger short wave troughs axis move across the Tri- State Area. Deep layer shear is very supportive of severe thunderstorms, however the instability is very low. This could be due to the closed low being so far north that the better lapse rates are north of the Tri- State Area. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1127 AM MDT Sat Sep 17 2016 For KGLD...Mainly VFR conditions w/ scattered cloud cover. VCTS/VCSH from 20z this afternoon to 05z Sunday. Winds SSW 10-20kts thru 05z Sunday...then W around 10kts. For KMCK...Mainly VFR conditions w/ scattered cloud cover. VCTS/VCSH from 19z this afternoon to 08z Sunday. Winds SSW around 10kts thru 08z Sunday...then W around 10kts. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...JTL AVIATION...JN
Hazardous weather outlook, Sep 17, 10:20 AM MDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT SAT SEP 17 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181630- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1020 AM MDT SAT SEP 17 2016 /1120 AM CDT SAT SEP 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE CENTRAL HIGH PLAINS REGION THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, Sep 17, 1:15 PM MDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT SAT SEP 17 2016
COZ092-KSZ027-041-172000-
CHEYENNE COUNTY CO-WALLACE KS-GREELEY KS-
115 PM MDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN WALLACE AND NORTHWESTERN GREELEY
COUNTIES IN WEST CENTRAL KANSAS UNTIL 200 PM MDT...
AT 115 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF SHERIDAN LAKE...OR 23 MILES WEST OF TRIBUNE...MOVING
NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CHEYENNE COUNTY IN EAST CENTRAL COLORADO...SOUTHWESTERN WALLACE AND
NORTHWESTERN GREELEY COUNTIES IN WEST CENTRAL KANSAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3862 10205 3862 10221 3879 10194 3851 10168
3843 10204
TIME...MOT...LOC 1915Z 232DEG 30KT 3849 10219
JNSpecial weather statement, Sep 17, 1:23 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
123 PM MDT SAT SEP 17 2016
COZ090-172000-
YUMA COUNTY CO-
123 PM MDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY UNTIL 200 PM
MDT...
AT 122 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF COPE...OR 26 MILES NORTH OF STRATTON...MOVING NORTHEAST
AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KIRK...VERNON AND JOES.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 222 AND 229.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3977 10280 4004 10243 3982 10218 3958 10268
3970 10280
TIME...MOT...LOC 1922Z 232DEG 30KT 3968 10267
JNLocal storm report, Sep 17, 2:16 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL YUMA 40.12N 102.72W
09/17/2016 E0.50 INCH YUMA CO PUBLIC
DIME SIZE HAIL.
&&
JLUNDQUISTLocal storm report, Sep 17, 2:22 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
222 PM MDT SAT SEP 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 1 W YUMA 40.12N 102.74W
09/17/2016 E0.88 INCH YUMA CO PUBLIC
HAIL RANGED FROM PEA TO NICKEL SIZE. LASTED 10 MINUTES.
&&
JLUNDQUISTSpecial weather statement, Sep 17, 2:27 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT SAT SEP 17 2016
COZ090-091-KSZ001-172100-
YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE KS-
227 PM MDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO AND WESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS
UNTIL 300 PM MDT/400 PM CDT/...
AT 227 PM MDT/327 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHWEST OF BONNY
RESERVOIR TO 5 MILES NORTHEAST OF STRATTON. MOVEMENT WAS EAST AT 20
MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
STRATTON...BONNY RESERVOIR...HALE...IDALIA AND BEECHER ISLAND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN COLORADO NEAR MILE MARKER 418.
HIGHWAY 385 BETWEEN MILE MARKERS 193 AND 229.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3985 10241 3996 10191 3957 10195 3957 10205
3942 10205 3928 10264
TIME...MOT...LOC 2027Z 263DEG 19KT 3979 10235 3937 10253
DRSpecial weather statement, Sep 17, 2:31 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
231 PM MDT SAT SEP 17 2016
COZ090-NEZ079-172100-
YUMA COUNTY CO-DUNDY NE-
231 PM MDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA AND NORTHWESTERN
DUNDY COUNTIES UNTIL 300 PM MDT...
AT 231 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 15 MILES SOUTHWEST OF CRETE TO 6 MILES
SOUTHWEST OF ECKLEY. MOVEMENT WAS EAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
YUMA...WRAY...ECKLEY...ALVIN...WAUNETA AND LAIRD.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 238 AND 260.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4035 10145 4001 10206 3997 10264 4006 10279
4008 10279 4035 10217
TIME...MOT...LOC 2031Z 260DEG 29KT 4027 10204 4007 10259
DRThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 1:15 PM MDT | Special Weather Statement | GLD | Greeley | 45 min |
| Sep 17, 1:29 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 35 min |
| Sep 17, 2:54 PM MDT | Special Weather Statement | GLD | Cheyenne, Sherman | 36 min |
| Sep 17, 3:06 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 39 min |
| Sep 17, 3:34 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 9 min |
| Sep 17, 3:42 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 48 min |
| Sep 17, 3:46 PM MDT | Special Weather Statement | GLD | Sherman, Wallace | 14 min |
| Sep 17, 3:58 PM MDT | Special Weather Statement | GLD | Logan, Thomas, Wallace | 62 min |
| Sep 17, 4:09 PM MDT | Tornado Warning | GLD | Wallace | 36 min |
| Sep 17, 4:21 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Rawlins, Sherman, Thomas | 39 min |
| Sep 17, 4:28 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 47 min |
| Sep 17, 5:00 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 16 min |
| Sep 17, 5:02 PM MDT | Special Weather Statement | GLD | Gove, Logan | 58 min |
| Sep 17, 5:18 PM MDT | Special Weather Statement | GLD | Decatur, Graham, Norton, Sheridan | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.